Texas, 2014

Drought in Texas, August 1 to 31, 2014

August 1 to 31, 2014 · NWS FWD · 19 events in 19 counties and zones

Severe to Exceptional drought conditions were confined mainly to the northwestern half of North Texas during August 2014. Some improvement to the drought conditions was noted north of the DFW area in the first half of the month following a few episodes of rain, but conditions quickly deteriorated again by the end of the month as hot and dry weather returned.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$51,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe to Exceptional drought conditions were confined mainly to the northwestern half of North Texas during August 2014. Some improvement to the drought conditions was noted north of the DFW area in the first half of the month following a few episodes of rain, but conditions quickly deteriorated again by the end of the month as hot and dry weather returned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 31, 10:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 31, 10:49 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1149 PM CDT THU JUL 31 2014

.AVIATION...
/06Z TAFS/

CONCERNS...MVFR AND IFR CIGS THROUGH FRIDAY MORNING.

THE EASTERN METROPLEX AIRPORTS...INCLUDING KDFW...KDAL...AND
KGKY...ARE EXPECTED TO KEEP LOW CIGS BELOW 2 KFT TONIGHT WITH
FURTHER LOWERING BELOW 1 KFT IN A FEW HOURS. CONDITIONS WILL
SLOWLY IMPROVE FRIDAY MORNING WITH VFR CIGS BETWEEN 3-4 KFT
EXPECTED BY EARLY AFTERNOON. THE CLOUDS WILL THEN SCATTER OUT
SOME BY FRIDAY EVENING. NORTH TO NORTHEAST WINDS WILL PREVAIL
THROUGH THE PERIOD AT SPEEDS GENERALLY AOB 10 KTS.

THE WESTERN METROPLEX AIRPORTS...INCLUDING KAFW AND KFTW...HAVE
BEEN SKIRTING ON THE WESTERN EDGE OF THE STRATUS DECK FOR THE PAST
FEW HOURS. EXPECT THE STRATUS TO BUILD BACK IN OVERNIGHT WITH
PREVAILING CIGS BETWEEN 2-3 KFT. WILL TEMPO FOR LOWER CIGS BETWEEN
1-2 KFT FROM 07-11Z BUT CIGS BETWEEN 1-2 KFT SHOULD PREVAIL
STARTING AROUND 11Z. CONDITIONS WILL IMPROVE THROUGH THE MORNING
HOURS TO VFR BY EARLY AFTERNOON. NORTH TO NORTHEAST WINDS WILL
PREVAIL THROUGH THE PERIOD AT SPEEDS GENERALLY AOB 10 KTS.

FOR KACT...MVFR CIGS ARE EXPECTED OVERNIGHT BUT WILL BRIEFLY TEMPO
FOR IFR CIGS BETWEEN 11-14Z. VFR CONDITIONS ARE EXPECTED BY EARLY
AFTERNOON. NORTH TO NORTHEAST WINDS WILL PREVAIL THROUGH THE
PERIOD AT SPEEDS GENERALLY AOB 10 KTS.

82/JLD

&&

.UPDATE...
A SHORTWAVE DISTURBANCE ALOFT CONTINUED MOVING SOUTHEAST AWAY FROM
THE CWA AS A SURFACE COLD FRONT MOVED INTO SOUTH-CENTRAL AND
SOUTHEAST TEXAS. SCATTERED THUNDERSTORMS HAVE EXITED OUT OF THE
CWA ALONG WITH THE BETTER FORCING. COOLER AND MORE STABLE AIR WAS
FILTERING SOUTH THROUGH MUCH OF THE AREA WITH SUBSIDENCE NOW
TAKING HOLD ACROSS MUCH THE OF AREA. ISENTROPIC FORECASTS INDICATE
VERY WEAK LOW LEVEL ISENTROPIC LIFT MAY REMAIN ACROSS THE EASTERN
COUNTIES OVERNIGHT AND WILL MAINTAIN ISOLATED LIGHT SHOWERS FOR
THOSE AREAS.

THE CURRENT STRATUS SHOULD MAINTAIN ACROSS THE REGION THROUGH THE
NIGHT AND INTO FRIDAY MORNING WITH LITTLE IN THE WAY OF ISENTROPIC
DOWNGLIDE OR DRY AIR ADVECTING INTO THE AREA WITHIN THE LOW LEVELS.
OTHERWISE...CURRENT LOW TEMPERATURES LOOK GOOD WITH COOLING BEING
VERY GRADUAL UNDER THE PERSISTENT STRATUS.

05/

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT THU JUL 31 2014/
ANOTHER ANOMALOUSLY COOL AND CLOUDY DAY IN PROGRESS ACROSS MOST OF
NORTH TEXAS WITH A SURFACE LOW LOCATED VERY NEAR ATHENS AND COLD
FRONT EXTENDING SOUTHWEST FROM THERE. TO THE NORTH AND NORTHWEST
OF THE SURFACE LOW...EXTENSIVE CLOUD COVER PERSISTS WITH
TEMPERATURES IN THE 70S AND LOWER 80S. AHEAD OF THE
FRONT...TEMPERATURES HAVE WARMED INTO THE UPPER 80S AND LOWER 90S
WITH SCATTERED THUNDERSTORMS MOVING THROUGH THE SOUTHEAST
COUNTIES. WILL HOLD ON TO SOME LOW POPS THROUGH THIS EVENING
ACROSS THE SOUTHEAST COUNTIES AS RAIN AND STORMS SHOULD EVENTUALLY
MOVE EAST OF THE AREA.

THE LOW AND MID LEVEL CIRCULATION WILL LINGER ACROSS THE TX/LA
BORDER THROUGH FRIDAY KEEPING NORTH TEXAS IN NORTHERLY FLOW.
EXTENSIVE WRAP AROUND MOISTURE APPEARS THAT IT WILL LINGER ACROSS
THE REGION THROUGH TOMORROW SO WILL KEEP SKIES MOSTLY CLOUDY AND
TEMPERATURES DOWN A FEW DEGREES ON FRIDAY. THE UPPER PATTERN IS
RATHER INTERESTING OVER THE NEXT WEEK ACROSS THE SOUTHERN PLAINS.
THE UPPER RIDGE TO THE WEST STRENGTHENS THROUGH MID WEEK BUT NEVER
REALLY GETS OUT OF CONTROL...WITH SEVERAL DISTURBANCES KEEPING IT
IN CHECK. MEANWHILE...A PRONOUNCED TROUGH AXIS WILL LINGER ALONG
THE TEXAS COAST DURING THIS TIME. THIS WILL LIKELY RESULT IN MORE
CLOUD COVER AND BETTER COVERAGE OF SHOWERS AND STORMS ACROSS
SOUTHEAST TEXAS AND LOUISIANA THROUGH NEXT WEEK. THE UPPER RIDGE
WILL BE CLOSE ENOUGH TO GENERALLY INHIBIT CONVECTIVE DEVELOPMENT
ACROSS NORTH TEXAS. TEMPERATURES WILL STEADILY WARM INTO THE MID
90S BY THE MIDDLE OF NEXT WEEK WHICH IS ABOUT NORMAL FOR THIS TIME
OF YEAR.

MEDIUM RANGE GUIDANCE IS IN GOOD AGREEMENT WITH A WEAKNESS IN THE
UPPER HEIGHTS DEVELOPING AND LINGERING ACROSS NORTH TEXAS FROM
THURSDAY INTO NEXT WEEKEND. THIS IN COMBINATION WITH A GRADUALLY
WEAKENING WESTERN U.S. RIDGE SHOULD ALLOW FOR INCREASING RAIN
CHANCES TOWARD THE LATTER PART OF NEXT WEEK AS NORTHWEST FLOW
PERSISTS. THE ECMWF CONTINUES TO ADVERTISE YET ANOTHER FRONT
MOVING INTO THE AREA DURING THIS TIME. THIS PATTERN RESEMBLES
SOMETHING THAT WE USUALLY SEE TOWARD THE END OF SUMMER WHEN A
STRONG UPPER RIDGE FINALLY BREAKS DOWN. WE WILL HAVE TO WAIT AND
SEE HOW IT PLAYS OUT THROUGH MIDDLE AUGUST BUT AT LEAST FOR NOW IT
APPEARS THAT TEMPERATURES WILL REMAIN IN CHECK WITH MORE RAIN
CHANCES ON THE HORIZON.

DUNN

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  70  86  70  91  71 /  10   5   5   5   5
WACO, TX              68  88  70  92  70 /  10  10   5  10   5
PARIS, TX             65  81  65  88  67 /  10  10   5  10   5
DENTON, TX            65  86  67  90  69 /  10   5   5   5   5
MCKINNEY, TX          64  85  66  90  68 /  10   5   5   5   5
DALLAS, TX            69  86  70  91  71 /  10   5   5   5   5
TERRELL, TX           68  85  68  89  70 /  10  10   5  10   5
CORSICANA, TX         70  85  69  89  69 /  10  10   5  10   5
TEMPLE, TX            68  90  69  93  71 /  10  10   5  10   5
MINERAL WELLS, TX     65  89  66  92  68 /  10   5   5   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

82/05
Hazardous weather outlook, Jul 31, 6:06 PM CST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
706 PM CDT THU JUL 31 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
706 PM CDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Montague

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Montague forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Severe/D2 drought conditions over Montague County improved briefly during the first week of August following an unseasonably strong Summer cold front and some much needed rain. However, drought conditions returned to severe status during the final week of the month as hot and dry weather returned to the region.

Drought, Cooke

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cooke forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Severe/D2 drought conditions over Cooke County improved briefly during the first week of August following an unseasonably strong Summer cold front and some much needed rain. However, drought conditions returned to severe status during the final week of the month as hot and dry weather returned to the region.

Drought, Grayson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Grayson forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Extreme/D3 drought conditions over Grayson County improved to Severe/D2 and Moderate/D1 during the first week of August following an unseasonably strong Summer cold front and some much needed rain. However, drought conditions returned to severe status the next week and remained in that condition through the end of the month as dry weather returned to the region.

Drought, Young

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Young forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

According to the US Drought Monitor, D3/Extreme and D4/Exceptional drought conditions persisted across Young County through the month. The D4 conditions occurred across the southeastern parts of the county.

Drought, Jack

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jack forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

According to the US Drought Monitor, D3/Extreme drought conditions persisted across Jack County through the month.

Drought, Wise

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wise forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

According to the US Drought Monitor, Extreme/D3 and Severe/D2 drought conditions persisted across Wise County for most of the month. Some brief improvement was noted in the first half of the month following some much needed rain; however, drought conditions returned to severe status during the end of the month as hot and dry weather returned to the region.

Drought, Denton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Denton forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

According to the US Drought Monitor, Extreme/D3 and Severe/D2 drought conditions persisted across Denton County for most of the month. Some brief improvement was noted in the first half of the month following some much needed rain; however, drought conditions returned to severe status during the end of the month as hot and dry weather returned to the region.

Drought, Collin

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Collin forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

According to the US Drought Monitor, Extreme/D3 and Severe/D2 drought conditions over Collin County at the start of the month improved to Severe/D2 and Moderate/D1 during the first week of August following an unseasonably strong Summer cold front and some much needed rain. However, drought conditions across the county returned to Severe status the next week and remained in that condition through the end of the month as dry weather returned to the region.

Drought, Stephens

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Stephens forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

According to the US Drought Monitor, D3/Extreme and D4/Exceptional drought conditions persisted across Stephens County through the month. The D4 conditions occurred across the northeastern parts of the county.

Drought, Palo Pinto

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Palo Pinto forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

According to the US Drought Monitor, D3/Extreme and D4/Exceptional drought conditions persisted across Palo Pinto County through the month. The D4 conditions occurred across the northwestern parts of the county.

Drought, Parker

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Parker forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

According to the US Drought Monitor, D2/Severe and D3/Extreme drought conditions persisted across Parker County through the month.

Drought, Tarrant

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Tarrant forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

According to the US Drought Monitor, D2/Severe and D3/Extreme drought conditions persisted across Tarrant County through the month.

Drought, Dallas

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dallas forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

According to the US Drought Monitor, Extreme/D3 and Severe/D2 drought conditions persisted across Dallas County through the first half of the month. Some improvement was noted around the middle of the month following some much needed rain; however, Severe drought conditions persisted over the western half of the county through the end of the month as hot and dry weather returned to the region.

Drought, Eastland

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Eastland forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

According to the US Drought Monitor, D2/Severe and D3/Extreme drought conditions persisted across Eastland County through the month. The D3 conditions occurred across the eastern parts of the county.

Drought, Erath

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Erath forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

According to the US Drought Monitor, D2/Severe drought conditions at the beginning of the month worsened to D3/Extreme by the middle of the month across Erath County.

Drought, Comanche

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Comanche forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

According to the US Drought Monitor, D2/Severe and D3/Extreme drought conditions persisted across Comanche County through the month. The D3 conditions occurred across the northeastern parts of the county.

Drought, Somervell

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Somervell forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

According to the US Drought Monitor, D2/Severe drought conditions persisted across Somervell County through the month.

Drought, Hood

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hood forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

According to the US Drought Monitor, D2/Severe drought conditions persisted across Hood County for most of the month but worsened to D3/Extreme during the last week of the month.

Drought, Johnson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Johnson forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

According to the US Drought Monitor, Severe/D2 drought conditions persisted across Johnson County for most of the month. Some brief improvement was noted around the middle of the month following some much needed rain; however, drought conditions returned to Severe status the next week as hot and dry weather returned to the region.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535849, 535866, 540264, 540265, 540266, 540267, 540268, 540269, 540270, 540271, 540272, 540273, 540274, 540275, 540276, 540277, 540278, 540279, 540280.